Thunderstorm Wind, Woods
- When
- March 9, 5:35 PM CST
- Where
- Woods County, 7 mi SSW of Alva
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.706, -98.718
Thunderstorms developed along and ahead of a warm front that lifted north through the morning and afternoon, and along a dry line that moved into western Oklahoma during the afternoon. The storms moved northeast, with several reports of large hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along and ahead of a warm front that lifted north through the morning and afternoon, and along a dry line that moved into western Oklahoma during the afternoon. The storms moved northeast, with several reports of large hail and high winds. The largest hail occurred near Watonga, with other reports of hail near Cherokee. Gusty winds of at least 60 mph were also reported. Minor damage was reported with the winds, especially in Caddo county. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 9, 5:33 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 633 PM CDT MON MAR 9 2009 .AVIATION... MAIN AVIATION CONCERNS WILL BE CONVECTIVE TRENDS IN THE SHORT TERM AND FRONTAL TIMING IN THE MID TO LONG RANGE. STORMS HAVE DEVELOPED RECENTLY ACROSS PARTS OF WESTERN OK WITHIN WEAK SURFACE CONVERGENCE. OTHER STORMS FORMED NEAR WARM FRONT IN NC OK BUT HAVE LIFTED INTO KANSAS. UPPER SUPPORT MAY ALLOW STORMS TO MOVE INTO CENTRAL OK LATER THIS EVENING SO HAVE INCLUDED THUNDER IN OKC/OUN/PNC TAFS (1-5Z). WILL BRING FRONT THROUGH GAG/WWR AROUND 6/7Z PER NAM. MODELS WANT TO STALL FRONTAL PROGRESS BUT MAY SEE A SLOW PROGRESS TO THE SOUTH TUESDAY BEFORE A STRONGER PUSH DURING THE DAY. FRONTAL TIMING FOR PNC WILL BE AROUND 13/14Z.
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON MAR 9 2009
OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON MAR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM BENJAMIN TEXAS...TO CLINTON
OKLAHOMA...TO CHEROKEE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.
DISCUSSION...
A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL CONTINUE TO LIFT NORTHWARD
THIS AFTERNOON AS A SURFACE LOW DEVELOPS OVER THE PANHANDLES IN
RESPONSE TO AN APPROACHING UPPER LEVEL STORM SYSTEM. STRONG DEEP
LAYER SHEAR WILL BE PRESENT OVER THE REGION THIS AFTERNOON AND
EVENING...AND WILL BE COMBINED WITH SUFFICIENT INSTABILITY FOR THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF CENTRAL AND
NORTHERN OKLAHOMA THIS AFTERNOON AS THE WARM FRONT LIFTS NORTHWARD.
AS INCREASINGLY MOIST AND UNSTABLE AIR CONTINUES TO SURGE
NORTHWARD...THUNDERSTORM INTENSITY MAY INCREASE DURING THE AFTERNOON
WITH SEVERE STORMS POSSIBLE. SEVERE STORMS ARE ALSO POSSIBLE ALONG A
DRYLINE IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS
AFTERNOON AND EVENING. ALTHOUGH THE PRIMARY THREATS FROM THE
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND
DAMAGING WIND...ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY IN
AREAS NEAR AND NORTH OF THE WARM FRONT WHERE LOW LEVEL SHEAR MAY BE
ENHANCED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON IN SOUTHEASTERN
OKLAHOMA.
OTHER HAZARDOUS WEATHER...
GUSTY WINDS BEHIND A DRYLINE COULD LEAD TO CONDITIONS FAVORABLE FOR
THE SPREADING OF WILDFIRES IN WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS ON TUESDAY AFTERNOON. A STRONG COLD FRONT IS EXPECTED TO MOVE
THROUGH OKLAHOMA AND NORTH TEXAS BY TUESDAY NIGHT...BRINGING SHARPLY
COLDER TEMPERATURES FOR THE REST OF THE WEEK AND A CHANCE OF WINTRY
PRECIPITATION FROM WEDNESDAY NIGHT THROUGH SATURDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7
AM TUESDAY.
TAYLOR/IISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 558 PM CDT MON MAR 9 2009 OKZ007-008-092315- KAY OK-GRANT OK- 558 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RENFROW AT 558 PM CDT...MOVING NORTHEAST AT 40 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. SMALL HAIL IS POSSIBLE ALONG WITH BRIEF HEAVY RAIN. PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 605 PM CDT MON MAR 9 2009 OKZ036-TXZ083-085-092315- JACKSON OK-HARDEMAN TX-WILBARGER TX- 605 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...JACKSON AND WILBARGER COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF OLUSTEE TO 7 MILES WEST OF MEDICINE MOUND AT 605 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Several power poles were snapped. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160365, 160366, 160367, 160368, 160369, 160370, 160371, 160372, 160374.